Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 110, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 22, 2019, 4:41 PM EDT for 4 counties in North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2019, 4:41 PM EDT (20:41 UTC)
- Expired
- Jun 22, 2019, 5:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 148 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:08 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:42 PM EDT, 59 minutes earlier.
Area forecast discussion, Jun 22, 3:42 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 342 PM EDT Sat Jun 22 2019 .SYNOPSIS... Northwest flow aloft will keep the region within scope of a series of mid to upper-level disturbances through the weekend. Weak high pressure settles in late Sunday before being forced offshore by the return of the stationary front back northeast by Monday. A stronger cold front passes through central NC early in the work-week before stalling near the NC coastline. && .NEAR TERM /THROUGH TONIGHT/... As of 342 PM Saturday... ...A Severe thunderstorm watch is in effect until 9 PM EDT tonight for the southwestern Piedmont and southern Sandhills of North Carolina... Some airmass recovery has been allowed today on the back side of an MCV driven shortwave, now pushing further southeast off the Mid Atlantic coastline. A second MCS, driven by a mid level vort max speeding southeast out of the Ohio Valley, will continue to cross the Appalachians Mountains this afternoon and evening and accelerate southeastward. TOA puts convection into the northwestern zones as early as 20z/4pm with activity weakening while pushing southeast out of the Sandhills NLT 01z/9pm. Latest 19z surface observations show the location of the stationary front, along with areas of highest dewpoint concentrations (70 degree +) located just south and west of the NC state line, with some mid to upper 60 dewpoints beginning to bleed north up to about the US-74 corridor across the southwestern Piedmont of NC. Further northeast toward the Triad and Triangle regions, surface conditions remain cooler and drier, with only limited destabilization occurring, even with some sunshine allowed Saturday afternoon and evening. Thus, expecting primarily elevated type convection along and north of US-64, with damaging wind potential more likely south of US-64, especially closer to the boundary/warm sector near the state boundary. Shear dynamics remain favorable, with 30 to 35kts bulk shear values present ahead of the diving MCS. Instability, however, will likely remain the primary limiting factor, with up to 1500 J/KG SB Cape available, but very limited ML CAPE values north of the boundary. With that being said, some rapid recovery is being felt just ahead of the diving MCS, especially in the vicinity of a northern migrating EML layer, so improvement in conditions will likely persist up until the leading edge of the system pushes through. Behind the boundary, lingering showers and a few thunderstorms will remain possible, especially along and west of US- 1 with additional storms most likely wherever the outflow from the primary MCS settles and mixes with the stationary front (to our south) and/or the remnant energy from a secondary MCS likely to cross the mountains and into the western zones pre-dawn Sunday. Temperature wise, afternoon highs rose as expected, and possibly over-performed a bit across the central NC Piedmont where more sunshine was allowed. Tonight, behind the boundary, expect convectively modified temps to remain rather steady, settling in the upper 60s to near 70 degrees area wide. Fog and stratus, especially along and west of US-1, will be prevalent overnight. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 342 PM Saturday... Lingering showers, stratus, and fog will be prevalent, especially across the western zones after sunrise on Sunday. Things will likely be slow to recover during the mid morning hours, especially across the northwestern zones, where both GFS and NAM Model soundings show plenty of saturation at the lowest levels through the lunchtime hour. Mid to upper level ridging will progress eastward across the Appalachians through 12Z Monday, helping to guide the persistent barrage of upper-level energy driven systems further north and east of the area. This will help to reduce POPs, and begin a return to a normal hot and moist diurnal type storm pattern across central NC. The one exception being any activity focused along the retreating boundary, which looks to return the region to the warm sector as early as Sunday night/early Monday. Highs will settle in the mid 80s area wide, with the exception of the northwest Piedmont zones, which will settle a few degrees cooler thanks to persistent cloud cover. Expect near average lows in the mid-upr 60s to around 70 degrees are expected Sunday night, with fair skies. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 330 PM Saturday... Mid level s/w ridging will build back overhead for Monday, resulting in generally dry conditions and high temps back into the lower to mid 90s. The ridge will quick dampen/flatten Monday night into Tuesday morning as energy pass well to the north of the area lifting from the Upper Midwest into the Great Lakes region. This will drag a weak cold front through central NC Monday night into Tuesday morning (possibly stalling near the coast), which may result in a small chance/slight chance of showers and storms Monday evening/early Tuesday morning. Otherwise, dry weather is expected to continue with lows in the lower to mid 70s. General mid/upper level subtropical ridging will extend northwestward into central NC from off the southeast U.S. coast. However, medium range models continue to hint at the potential for a few weak disturbance aloft to round the ridge or move into the area from the west and under cut the ridge a bit (where it's weak). For now will generally go with slight chance to low end chances for mainly diurnal showers and storms each day with highs in the upper 80s to lower 90s, maybe a bit warmer on Tuesday in the lower to mid 90s. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... As of 135 PM Saturday... VFR conditions continue across all TAF sites throughout central NC as of 1730z Saturday. Skies continue to remain relatively clear behind an exciting MCS to our southeast and out ahead of another organized area of strong thunderstorms currently situated near the NC/TN state boundary. This cluster of strong storms is likely to push southeast into our area between 20z/4pm (KINT/KGSO) through 00z/8pm (KFAY) with lingering isolated storm chances persisting into the overnight hours. Primarily wind and rain impacts are expected to be felt at KINT/KGSO mid to late afternoon, with additional impacts plausible at KRDU/KFAY as the storm system pushes southeast, likely weakening as it interacts with more stable air at the surface across the central Piedmont region. Expecting CAT droppages as low as IFR in terms of lowering CIGs/VSBYs as the convection pushes southeast, and again during the overnight hours thanks to stratus deck formation, likely to be most widespread in areas that see precipitation during the late afternoon and evening hours. Outlook: A chance of IFR-MVFR stratus will exist again Sunday night, mainly over the Piedmont (INT/GSO and perhaps as far east as RDU and FAY), followed by generally VFR conditions outside of an afternoon shower or storm through early-mid next week, and patchy early morning fog/stratus formation. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JJM NEAR TERM...JJM SHORT TERM...JJM LONG TERM...BSD AVIATION...JJM/MWS
Hazardous weather outlook, Jun 22, 2:19 PM EDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 219 PM EDT Sat Jun 22 2019 NCZ038-073>075-083>086-088-089-231830- Davidson-Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 219 PM EDT Sat Jun 22 2019 ...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ021>025-039>042-076>078-231830- Forsyth-Guilford-Alamance-Orange-Durham-Randolph-Chatham-Wake- Johnston-Lee-Harnett-Wayne- 219 PM EDT Sat Jun 22 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms this afternoon and evening, some of which will be capable of producing damaging wind gusts and locally heavy rainfall. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007>011-026>028-043-231830- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson- 219 PM EDT Sat Jun 22 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 22, 4:28 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
428 PM EDT Sat Jun 22 2019
NCZ073-074-083-084-222130-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
428 PM EDT Sat Jun 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ANSON...SOUTHERN
MONTGOMERY...NORTHWESTERN RICHMOND AND STANLY COUNTIES UNTIL 530 PM
EDT...
At 427 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Mt Pleasant to Hemby
Bridge to near Waxhaw. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Albemarle, Wadesboro, Troy, Badin Lake, Biscoe, Ansonville, Plyler,
Midland, Polkton and Locust.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
A severe thunderstorm watch remains in effect until 900 PM EDT for
central North Carolina.
LAT...LON 3547 8032 3534 7972 3533 7972 3490 7995
3481 8004 3481 8032 3519 8028 3517 8035
3518 8037 3517 8039 3517 8042 3516 8044
3518 8050 3519 8051
TIME...MOT...LOC 2027Z 289DEG 38KT 3542 8047 3510 8064 3495 8079
23The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:56 AM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford, Randolph | 64 min |
| Jun 22, 4:28 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Stanly | 62 min |
| Jun 22, 5:38 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Richmond, Scotland | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.